Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Oct 9, 2021, 3:13 AM CDT for Carlton County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 9, 2021, 3:13 AM CDT (08:13 UTC)
- Expired
- Oct 9, 2021, 3:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Hail
- 0.50 in
- Wind
- 40
County Carlton County, MN
The radar
The Duluth radar (KDLH), 4 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 8.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WWUS83 KDLH 090813
SPSDLH
Special Weather Statement
National Weather Service Duluth MN
313 AM CDT Sat Oct 9 2021
MNZ037-090845-
Carlton/South St. Louis MN-
313 AM CDT Sat Oct 9 2021
...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 345 AM CDT...
At 313 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hermantown, or 8 miles northeast of Cloquet, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Proctor around 325 AM CDT.
Pike Lake Near Duluth around 330 AM CDT.
Hermantown around 340 AM CDT.
City of Rice Lake around 345 AM CDT.
Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Fredenberg, Twig, Munger, Congdon Park, Fish Lake,
Lakeside-Lester Park and Central Hillside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4668 9238 4684 9251 4703 9215 4682 9196
4678 9203
TIME...MOT...LOC 0813Z 240DEG 17KT 4680 9236
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
HuyckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Oct 8, 11:47 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Oct 8, 11:47 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Duluth MN 1147 PM CDT Fri Oct 8 2021 .UPDATE... Issued at 1147 PM CDT Fri Oct 8 2021 Expanded dense fog advisory up the North Shore and to NW WI based on ob trends blended with HRRR guidance. && .DISCUSSION...(This evening through Thursday) Issued at 400 PM CDT Fri Oct 8 2021 Fog will again be a concern tonight, then focus shifts to rain and thunderstorm chances with a strong area of low pressure with another strong low impacting the region next week. Showers and drizzle were occurring across portions of the Northland this afternoon with an area of stronger showers and a few thunderstorms over northeast North Dakota and western Minnesota associated with an inverted trough. We expect those showers/storms to move into the Northland tonight as the inverted trough migrates east. Fog will be possible tonight and it will be dense in spots. We opted to go with another Dense Fog Advisory for the head of Lake Superior area where confidence is highest for visibilities around a quarter mile. Conditions will be monitored through the evening for a possible expansion of the advisory. Low pressure will deepen during the day Saturday as the upper trough moves further east through the Northern Plains. There will be a chance for showers and storms through the day but coverage may be limited until Saturday night when the low deepens further and forcing increases. We ramp up POPs Saturday night and keep them high into Sunday, especially over northern Minnesota into far northwest Wisconsin. Rainfall amounts of a half to one inch look likely with locally higher amounts to two inches in spots. Some strong thunderstorms will also be possible, mainly from late Saturday afternoon into the evening and over western areas. MUCAPE values are quite variable from the models but there is general consensus for values from 500-1200 J/KG and enough shear for a threat for severe storms, mainly over our west/southwest areas. The low will be over northern Minnesota Sunday with similar MUCAPE values to Saturday but a bit more shear. A few severe storms will be possible Sunday with large hail the main threat. The severe threat will diminish during the evening as the low move northeast into Ontario. Rain chances will also diminish from south to north Sunday night. Another strong area of low pressure will bring more rain to the Northland next Wednesday into late week with cooler temperatures following. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1147 PM CDT Fri Oct 8 2021 An ugly night ahead with VLIFR at KDLH expected for several hours. A line of showers and thunderstorms will cross early Saturday and will act to mix up the fog, but also bring rain and thunder. There may even be some time for fog redevelopment after the line crosses before sunrise. Winds will increase Saturday afternoon with a general return to MVFR and maybe VFR before more rain arrives as a low spins bands of rain across the forecast area. Guidance is all over the board with timing, thus confidence in flight cat changes is fairly low. && .MARINE... Issued at 400 PM CDT Fri Oct 8 2021 Winds less than 15 knots are expected tonight but will be easterly from 5 to around 15 knots on Saturday into Saturday night. The strongest winds will be from the head of the lake into the Apostle Island. Areas of fog are expected tonight into Saturday and a Dense Fog Advisory has been issued for the Twin Ports area. Winds will veer to south later Sunday as an area of low pressure moves into the region. Wind speeds will be form 10 to around 15 knots. Showers and a few thunderstorms will be possible through the period with chances highest Saturday night into Sunday. && .PRELIMINARY POINT TEMPS/POPS... DLH 56 66 57 68 / 80 50 90 80 INL 56 68 57 67 / 60 30 90 90 BRD 57 73 57 69 / 50 60 90 70 HYR 53 73 58 74 / 30 40 90 60 ASX 54 75 58 76 / 30 40 90 70 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...Dense Fog Advisory until 10 AM CDT Saturday for WIZ001-006>008. MN...Dense Fog Advisory until 10 AM CDT Saturday for MNZ020-021-037. LS...Dense Fog Advisory until noon CDT Saturday for LSZ140>146. && UPDATE...Wolfe DISCUSSION...Melde AVIATION...Wolfe MARINE...Melde
Hazardous weather outlook, Oct 8, 10:53 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 1053 PM CDT Fri Oct 8 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-100400- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1053 PM CDT Fri Oct 8 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Dense fog is expected tonight across portions of the area, primarily near Lake Superior. Thunderstorms will also be possible overnight. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are likely Saturday and Sunday. Isolated strong to severe storms are possible late Saturday afternoon and evening and mainly in the Brainerd Lakes region. Isolated strong to severe storms are possible for the entire region on Sunday. Large hail is the primary threat along with potential for heavy rain, gusty winds, and lightning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size and any wind damage to the National Weather Service. LSZ121-140>148-150-100400- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1053 PM CDT Fri Oct 8 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Dense fog is expected tonight along the North Shore as well as portions of the South Shore. A few thunderstorms will also be possible tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible Saturday through Sunday. Isolated strong to severe thunderstorms are possible on Sunday. The main threats are large hail, gusty winds, and occasional lightning. Unruh More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Oct 9, 3:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
313 AM CDT Sat Oct 9 2021
MNZ037-090845-
Carlton/South St. Louis MN-
313 AM CDT Sat Oct 9 2021
...A strong thunderstorm will impact portions of south central St.
Louis and northeastern Carlton Counties through 345 AM CDT...
At 313 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hermantown, or 8 miles northeast of Cloquet, moving northeast at 20
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Proctor around 325 AM CDT.
Pike Lake Near Duluth around 330 AM CDT.
Hermantown around 340 AM CDT.
City of Rice Lake around 345 AM CDT.
Other locations impacted by this storm include Grand Lake, Cody, Wild
Rice Lake, Fredenberg, Twig, Munger, Congdon Park, Fish Lake,
Lakeside-Lester Park and Central Hillside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4668 9238 4684 9251 4703 9215 4682 9196
4678 9203
TIME...MOT...LOC 0813Z 240DEG 17KT 4680 9236
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HuyckThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 2:54 PM CDT | Special Weather Statement | DLH | Saint Louis | 36 min |
| Oct 9, 3:48 PM CDT | Small Craft Advisory | DLH | 24 hr | |
| Oct 9, 4:26 PM CDT | Dense Fog Advisory | DLH | Carlton, Cook, Lake, Saint Louis | 12 hr |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.